Medical information & resources about all medical specialties.
Header image

Dermatology Study Shows Antibiotics for Acne May Cause Sore Throats

Posted by floriza in Dermatology

A study published in the Archives of Dermatology shows that the antibiotics frequently prescribed for acne may cause the patients to develop sore throats. The research, which was conducted at the University of Pennsylvania in Philadelphia, indicates that sore throats were more than four times more likely to occur in patients who had taken antibiotics for acne than in those who had not taken antibiotics. The study participants consisted of 579 college students and were evaluated periodically for a year.

A Former Belief Debunked 

The dermatology researchers are as yet uncertain why this phenomenon occurs as a result of taking oral antibiotics, but the theory in the past has been that there are bacteria in the throat which prevent the proliferation of infection-causing bacteria. When these “good” bacteria are killed by the antibiotic, the infection-causing bacteria are allowed to grow and cause pharyngitis.

A prior study showed that patients with acne who had been taking oral antibiotics were much more likely to be infected with group A streptococcus and a resulting sore throat, but in this new study, the majority of participants were not infected with group A streptococcus bacteria but with viruses. Therefore, the theory about antibiotics killing beneficial bacteria may be inaccurate, but the researchers concluded that more studies need to be conducted to determine the cause of the increased risk of pharyngitis. The timing of swabbing the throats of the study participants could have an impact on the results, for example.

Dermatology Study Details

In the University of Pennsylvania study, which was funded by a grant from the National Institutes of Health, nearly 67 percent of the students who had taken an oral antibiotic for acne were diagnosed with a sore throat within 30 days. This compared with about 36 percent of students, who developed sore throats despite not taking any oral antibiotics. About 29 percent of students who had no acne and did not take oral antibiotics also complained of sore throats.

It should be noted that antibiotic ointments did not appear to cause sore throats.

The dermatological researchers also noted that some of the study participants may have developed esophagitis rather than pharyngitis without being able to determine the difference due to the similarity of symptoms. Esophagitis is known to sometimes occur as a result of intake of tetracycline antibiotics. The researchers do not believe this can be the case with the majority of the students, however, since esophagitis is not as common as pharyngitis.

Dermatology in New Jersey and other states can treat all forms of acne and other skin problems.

 

You can follow any responses to this entry through the RSS 2.0 Both comments and pings are currently closed.